Yes Lithium does make a person thirsty. The best thing to do is to drink a reasonable amount of water but not anything with sugar in it even though it might make you hungry as well (if that happens). In fact, its generally reccomended to have a fair amount of water (but no more than is healthy) each day to keep hydrated with Lithium. Although Lithium is derived from a salt you are not "tasting salt", "metallic taste in mouth" is a common side effect of many medications. Its harmless but annoying. Generally gets better in time. If there is any remaining depression and things don't get better over time they could always add something such as Lamictal and mania is generally not something worth missing as I've found over time. Lithium is probably the most effective mood stabilizer known and these are generally bearable side effects.
be sure that you dont miss any blood tests..very important..and the salt tast will last..but each month ur on it will be less..its a good one ....james
I'm actually the opposite - I CRAVE salt... but I'm on a low dose (300mg right now) but my pdoc increased it to 600mg now and I pick it up on Thursday. I miss my manic days, too. I would get so much house work done. Now, I just sit and stare at it while I make a list of what I should do, LOL... Being thirsty is normal, but if you're too thirsty you should tell your DR ASAP. I've heard that drinking too much water just flushes the Lithium out of your body so we have to be careful of that, too. I'm guilty of drinking too much sugar (kool-aid addict here, haha) but I can't stand the taste of anything else :(
Funny you say you are craving salt because I am too, which doesn't make sense since I am taking 1200 mg of a salt! I am also craving sugar and have been drinking Pepsi and eating chocolate bars everyday which I never do. Now I am worried about gaining weight I am planning to get a blood test this week and meet with my doc.
Nice to see another Canadian, from London to boot!
To anyone that thinks they can give me any advice...
I am on 600mg of Lithium and I crave salt like mad. I am constantly wanting to snack on salty foods my stomach is sorta retaining water or I am just getting fat. What is wrong? What do I do to help not want salt so much?
Best to discuss it with your psychiatrist so they could do a blood test as regards lithium level and the various tests that are part of the overall blood test to see if there is anything wrong and also if that is the cause.
If you work out a lot, or have any sickness which causes dehydration (i.e. vomiting, diarrhea) you should counter it with more water. You have to stay hydrated with Lithium. I would see about getting a kidney function test. It sounds like maybe your kidneys are not excreting sodium like they should and that could easily make you thirsty.